Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Complete monotonicity and related properties of some special functions

Authors: Stamatis Koumandos and Martin Lamprecht
Journal: Math. Comp. 82 (2013), 1097-1120
MSC (2010): Primary 33B15; Secondary 26D20, 26D15
Published electronically: July 25, 2012
MathSciNet review: 3008851
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We completely determine the set of $ s,t>0$ for which the function $ L_{s,t}(x):=x-\frac {\Gamma (x+t)}{\Gamma (x+s)}\,x^{s-t+1}$ is a Bernstein function, that is $ L_{s,t}(x)$ is positive with completely monotonic derivative on $ (0,\,\infty )$. The complete monotonicity of several closely related functions is also established.

References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. A. Stegun (Eds), Handbook of Mathematical Functions with formulas, Graphs and Mathematical Tables, Dover, New York, 1965. MR 1225604 (94b:00012)
  • 2. G. E. Andrews, R. Askey, and R. Roy, Special functions. Cambridge University Press, Cambridge (1999) MR 1688958 (2000g:33001)
  • 3. C. Berg, Stieltjes-Pick-Bernstein-Schoenberg and their connection to complete monotonicity. In: Positive definite functions. From Schoenberg to Space-Time Challenges. Ed. J. Mateu and E. Porcu. Dept. of Mathematics, University Jaume I, Castellon, Spain, 2008.
  • 4. J. Dubourdieu, Sur un théorème de M. S. Bernstein relatif á la transformation de Laplace-Stieltjes.Compositio Math. 7 (1939), 96-111. MR 0000436 (1:73h)
  • 5. N. Elezović, C.  Giordano and J.  Pecarić, The best bounds in Gautschi's inequality, Math. Inequal. Appl. 3 (2000), no. 2, 239-252. MR 1749300 (2001g:33001)
  • 6. H. van Haeringen, Completely monotonic and related functions. J. Math. Anal. Appl. 204 (1996), 389-408. MR 1421454 (97j:26010)
  • 7. KETpic for Maple. Available online at˜masa/math/.
  • 8. Mourad E. H. Ismail, Lee Lorch and Martin E. Muldoon, Completely monotonic functions associated with the Gamma function and its $ q$-analogues. J. Math. Anal. Appl. 116 (1986), 1-9. MR 837337 (88b:33002)
  • 9. S. Koumandos, An extension of Vietoris's inequalities. Ramanujan J. 14 (2007), 1-38. MR 2298638 (2008e:42003)
  • 10. S. Koumandos, Monotonicity of some functions involving the Gamma and Psi functions. Math. Comp. 77 (2008), 2261-2275. MR 2429884 (2009k:33006)
  • 11. S. Koumandos and M. Lamprecht, Some completely monotonic functions of positive order. Math. Comp. 79 (2010), no. 271, 1697-1707. MR 2630008 (2011f:33002)
  • 12. S. Koumandos and M. Lamprecht, On a conjecture for trigonometric sums and starlike functions II. J. Approx. Theory 162 (2010), no. 5, 1068-1084. MR 2610345 (2011f:42031)
  • 13. S. Koumandos and M. Lamprecht, The zeros of certain Lommel functions. Proc. Amer. Math. Soc., to appear.
  • 14. S. Koumandos and H. L. Pedersen, Completely monotonic functions of positive order and asymptotic expansions of the logarithm of Barnes double gamma function and Euler's gamma function. J. Math. Anal. Appl. 355 (2009), 33-40. MR 2514449 (2010e:33004)
  • 15. S. Koumandos and S. Ruscheweyh, Positive Gegenbauer polynomial sums and applications to starlike functions. Constr. Approx. 23 (2006), no. 2, 197-210. MR 2186305 (2007b:42001)
  • 16. S. Koumandos and S. Ruscheweyh, On a conjecture for trigonometric sums and starlike functions. J. Approx. Theory 149 (2007), no. 1, 42-58. MR 2371613 (2009f:42001)
  • 17. M. Lamprecht, Topics in Geometric Function Theory and Harmonic Analysis. Ph.D. Thesis, University of Cyprus (2010).
  • 18. F. Qi and B.-N.-Guo, Completely monotonic functions involving divided differences of the di- and tri-gamma functions and some applications. Com. on Pure and Appl. Anal. 8 (2009), no. 6, 1975-1989. MR 2552160 (2010j:33002)
  • 19. F. Qi and B.-N.-Guo, An alternative proof of Elezović-Giordano-Pečarić's theorem. Math. Ineq. Appl. 14 (2011), no. 1, 73-78. MR 2796978
  • 20. S. Y. Trimble, J. Wells, and F. T. Wright, Superadditive functions and a statistical application. SIAM J. Math. Anal. 20 no. 5 (1989) 1255-1259. MR 1009357 (91a:26019)
  • 21. D. V. Widder, The Laplace transform. Princeton University Press, Princeton, 1946. MR 0005923 (3:232d)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 33B15, 26D20, 26D15

Retrieve articles in all journals with MSC (2010): 33B15, 26D20, 26D15

Additional Information

Stamatis Koumandos
Affiliation: Department of Mathematics and Statistics, The University of Cyprus, P. O. Box 20537, 1678 Nicosia, Cyprus

Martin Lamprecht
Affiliation: Department of Mathematics and Statistics, The University of Cyprus, P. O. Box 20537, 1678 Nicosia, Cyprus

Keywords: Gamma function, psi function, completely monotonic functions, Bernstein functions
Received by editor(s): February 28, 2011
Received by editor(s) in revised form: September 26, 2011
Published electronically: July 25, 2012
Additional Notes: The research for this paper was supported by the Leventis Foundation (Grant no. 3411-21041).
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society